Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Lake Charles, LA

May 10, 2021Newton County, Texas

NWS Lake Charles, LA issued this areal flood warning at May 10, 2021, 9:03 AM CDT for Newton County, Texas. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2021, 9:03 AM CDT (14:03 UTC)
Expired
May 11, 2021, 7:00 PM CDT
In force
34 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Newton County, TX

The radar

The Ft Polk radar (KPOE), 86 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS44 KLCH 101403
FLWLCH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lake Charles LA
903 AM CDT Mon May 10 2021

TXC351-120000-
/O.NEW.KLCH.FA.W.0005.210510T1403Z-210512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
903 AM CDT Mon May 10 2021

The National Weather Service in Lake Charles has issued a

* Flood Warning for Small Streams in...
  West Central Newton County in southeastern Texas...

* Until 700 PM CDT Tuesday.

* At 903 AM CDT, Radar and gauge reports indicate that heavy rain 
  has fallen. Flooding is already occurring along Big Cow Creek in 
  the warned area. Between 3 and 5 inches of rain have fallen.  The 
  creek is currently near 11 feet and is forecast to continue rising 
  to above flood stage this evening. It could crest near the 16 foot 
  moderate flood level by early tomorrow morning.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

&&

LAT...LON 3090 9380 3090 9383 3067 9379 3068 9375
      3078 9376 3083 9377

$$

Brazzell
2 follow-up statements
999 
WGUS84 KLCH 110316
FLSLCH

Flood Statement
National Weather Service Lake Charles LA
1016 PM CDT Mon May 10 2021

TXC351-120000-
/O.CON.KLCH.FA.W.0005.000000T0000Z-210512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
1016 PM CDT Mon May 10 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT TUESDAY FOR WEST 
CENTRAL NEWTON COUNTY...

At 1016 PM CDT, Gauge reports indicate that water levels along the 
creek have risen substantially today, and the river is currently 
near 16.2 feet. Moderate flooding is occurring. Water levels should 
crest late tonight into early Tuesday morning.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

&&

LAT...LON 3090 9380 3090 9383 3067 9379 3068 9375
      3078 9376 3083 9377

$$

24
158 
WGUS84 KLCH 111349
FLSLCH

Flood Statement
National Weather Service Lake Charles LA
849 AM CDT Tue May 11 2021

TXC351-120000-
/O.CON.KLCH.FA.W.0005.000000T0000Z-210512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
849 AM CDT Tue May 11 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR 
WEST CENTRAL NEWTON COUNTY...

At 849 AM CDT, Gauge reports indicate that water levels along the 
creek peaked near 16.3 feet last night, and the river is currently 
near 16 feet. The creek is currently falling.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

&&

LAT...LON 3090 9380 3090 9383 3067 9379 3068 9375
      3078 9376 3083 9377

$$

Brazzell

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this areal flood warning went out at May 10, 6:22 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 10, 6:22 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
622 AM CDT Mon May 10 2021

.AVIATION...Rain and scattered thunderstorms can be expected
through the period. This may cause periods of lower vis. MVFR or
possibly IFR ceilings will occur during the period. Winds may be
gusty in storms, however speeds will generally be around 10kts or
less.

&&

.PREV DISCUSSION... /issued 456 AM CDT Mon May 10 2021/

DISCUSSION...
Early this morning an outflow boundary from previous evening
convection had settled across the I-10 corridor extending back
west into interior southeast Texas. Ongoing showers and
thunderstorms continue from near Lake Charles east to Lafayette
and New Iberia. Elsewhere...new activity was forming across
interior southeast Texas and moving eastward into Vernon and
Rapides parishes. A slight risk of severe storms continues up
until 7 am this morning which mainly includes large hail or
damaging winds.

Over the next several hours...instability and plenty of moisture
should allow additional development to spread across the area
with the potential of localized flooding where cells continue to
train across the same area. PW's are running around 1.75 to 2
inches which would support possible flooding even if upper
dynamics are not particularly supportive. Isolated 3 to 5 inch
rains cannot be ruled out where the training bands form.

Rain should begin to taper off later this morning with drier
conditions expected this afternoon. We cannot rule out a
marginally severe storm later this morning through tonight.
A weak front will move south into our northern areas tonight but
stall on Tuesday. As an upper level short wave moves north and
east of us Tuesday night...this should drive the front down to the
coast by early Wednesday morning. Showers and thunderstorms
basically increase across the area Tuesday through mid week.
Northerly drier flow should finally make its present known
Thursday as rains finally move off to the east. High pressure will
settle in Friday and Saturday with rain chances returning Sunday
with the warm front and gulf opening back up ahead of the next
cool front which will be just north of the area late Sunday night.

MARINE...
Surface high pressure ridging westward across the northwest gulf
will provide for a onshore flow through early mid week as a slow
moving frontal boundary stalls near the Gulf coast. Scattered
showers and thunderstorms today will become more widespread by
Wednesday when the front finally passes through the coastal
waters. Drier weather and offshore flow then develops behind the
front Thursday afternoon with onshore flow returning by Friday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  64  77  63 /  70  30  90  80
LCH  86  72  84  69 /  80  20  60  70
LFT  84  72  84  69 /  70  20  70  70
BPT  86  72  84  67 /  70  20  50  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...05
Hazardous weather outlook, May 10, 5:23 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
523 AM CDT Mon May 10 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-111030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
523 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

The area will be in a marginal risk for isolated severe storms
today and tonight. Hail and damaging winds are possible. Otherwise...
localized heavy rains and flooding are possible especially where
thunderstorms train over the same area this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low. Showers and
thunderstorms are expected to remain ever present Tuesday through
all of Wednesday. Clearing and drier air to settle in Thursday
afternoon through Saturday. The warm front and gulf open back up on
Sunday across the area which will allow scattered showers and
thunderstorms to redevelop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-111030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
523 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will increase Tuesday through mid week as
a cool front approaches and then moves through the coastal waters
Wednesday and Wednesday night. Rains will taper off from west to east
on Thursday. High pressure and drier air settles in Friday and
Saturday. Scattered showers and thunderstorms return on Sunday as a
warm front lifts northward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 6:17 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 AM CDT Mon May 10 2021

LAZ029-031>033-101200-
St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-
617 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...SOUTHWESTERN
AVOYELLES...NORTHWESTERN ST. LANDRY AND NORTHEASTERN ALLEN PARISHES
UNTIL 700 AM CDT...

At 617 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenmora to near Allen Parish Airport.
Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakdale, Ville Platte, Bunkie, Mamou, Turkey Creek, Morrow, Pine
Prairie, Chataignier, Evergreen, Plaucheville, Bayou Chicot, Goudeau,
Indian Lake, Chicot State Park, Allen Parish Airport, Whiteville,
Swords, Beaver, Reddell and Bond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 9193 3049 9225 3066 9282 3090 9267
      3089 9251 3091 9248 3095 9248 3097 9244
TIME...MOT...LOC 1117Z 281DEG 26KT 3095 9253 3070 9270

Tingler
Special weather statement, May 10, 7:23 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
723 AM CDT Mon May 10 2021

LAZ033-101245-
St. Landry LA-
723 AM CDT Mon May 10 2021

...SPECIAL WEATHER STATEMENT...

At 723 AM CDT, Doppler radar was tracking a strong thunderstorm over
Palmetto, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Melville, Palmetto, Bayou Current, Washington and Lebeau.

LAT...LON 3066 9175 3063 9174 3062 9175 3056 9176
      3059 9206 3082 9197 3082 9181 3076 9175
      3074 9176 3071 9173 3068 9174 3067 9173
TIME...MOT...LOC 1223Z 276DEG 27KT 3072 9191

Tingler
Special weather statement, May 10, 7:27 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
727 AM CDT Mon May 10 2021

LAZ033-045-101300-
St. Landry LA-Upper St. Martin LA-
727 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES UNTIL 800 AM CDT...

At 727 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opelousas, Krotz Springs, Leonville, Arnaudville, Sunset, Port Barre,
Grand Coteau and Atchafalaya National Wildlife Refuge.

LAT...LON 3041 9218 3044 9218 3044 9221 3059 9211
      3057 9176 3051 9173 3051 9175 3050 9175
      3050 9170 3048 9169 3047 9167 3044 9164
      3039 9162 3036 9165 3035 9163 3034 9163
TIME...MOT...LOC 1227Z 276DEG 27KT 3051 9201

Tingler
Special weather statement, May 10, 7:47 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
747 AM CDT Mon May 10 2021

LAZ033-045-101300-
St. Landry LA-Upper St. Martin LA-
747 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. LANDRY PARISH
UNTIL 800 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Port Barre to near Krotz
Springs. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Krotz Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3042 9189 3063 9193 3068 9173 3067 9173
      3066 9175 3063 9174 3062 9175 3056 9176
      3051 9173 3051 9175 3050 9175 3050 9170
      3048 9169 3047 9167 3045 9165 3045 9169
TIME...MOT...LOC 1246Z 271DEG 31KT 3061 9184 3048 9183

Tingler
Special weather statement, May 10, 8:00 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
800 AM CDT Mon May 10 2021

LAZ033-045-101315-
St. Landry LA-Upper St. Martin LA-
800 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES UNTIL 815 AM CDT...

At 800 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fordoche to near Atchafalaya National
Wildlife Refuge. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Krotz Springs, Henderson, Atchafalaya Welcome Center, Cecilia and
Atchafalaya National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 9192 3064 9178 3065 9174 3063 9174
      3062 9175 3056 9176 3051 9173 3051 9175
      3050 9175 3050 9170 3048 9169 3047 9167
      3044 9164 3039 9162 3036 9165 3035 9163
      3030 9162
TIME...MOT...LOC 1300Z 258DEG 30KT 3063 9169 3039 9172

Tingler
Special weather statement, May 10, 8:33 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
833 AM CDT Mon May 10 2021

LAZ045-101400-
Upper St. Martin LA-
833 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. MARTIN PARISH
UNTIL 900 AM CDT...

At 833 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramah to near Butte La Rose. Movement was
east at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Catahoula, Atchafalaya Welcome Center, Butte La Rose and Atchafalaya
National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3012 9177 3039 9177 3040 9168 3040 9169
      3043 9171 3043 9164 3039 9162 3036 9165
      3035 9163 3026 9159 3024 9156 3023 9148
      3020 9149 3019 9147 3013 9146 3011 9147
      3009 9138 3010 9144
TIME...MOT...LOC 1333Z 267DEG 54KT 3039 9157 3025 9165

Stigger/87

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:22 PM CDTSevere Thunderstorm WarningLCHNewton53 min
May 9, 8:48 PM CDTSpecial Weather StatementLCHTyler42 min
May 9, 9:30 PM CDTSpecial Weather StatementLCHJasper45 min
May 10, 10:08 AM CDTRiver Flood WarningLCHNewton5 days
May 10, 10:08 AM CDTRiver Flood WarningLCHNewton38 days
May 10, 6:05 PM CDTSpecial Weather StatementLCHTyler55 min

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.